North Dakota, 2007

Hail in North Dakota, May 29, 2007

May 29, 2007 · NWS FGF · 3 events in 3 counties and zones

Just after midnight, an area of surface low pressure was located near Gretna, Manitoba (Canada), while a cold front extended southwest toward Lakota and Jamestown (ND). By 4 am CST, the front had progressed to a Hallock (MN) to Valley City (ND) line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after midnight, an area of surface low pressure was located near Gretna, Manitoba (Canada), while a cold front extended southwest toward Lakota and Jamestown (ND). By 4 am CST, the front had progressed to a Hallock (MN) to Valley City (ND) line. Some thunderstorms that formed along this cold front produced large hail over portions of east central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 28, 8:22 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, May 28, 8:22 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 PM CDT MON MAY 28 2007

.DISCUSSION...
UPPER LEVEL TROUGH OVER WESTERN MT WILL MOVE VERY SLOWLY EAST
OVERNIGHT. WATER VAPOR LOOP SHOWS UPPER LEVEL CIRCULATION OVER
SOUTHWEST MT WITH BUILDING UPSTREAM UPPER RIDGE OVER WESTERN CANADA
AND PACIFIC NORTHWEST. A SECOND CIRCULATION CENTER WAS OVER
SOUTHWEST AB MOVING SOUTH. MT TROUGH HAS ROTATED FROM A POSITIVE TO
NEUTRAL TILT AND IS NOT EXPECTED TO DIG MUCH MORE. UPPER TROUGH
REMAINS WELL WEST OF THE AREA WITH NO SHORT WAVES NEARBY. MOSTLY
THERMODYNAMIC FORCING THIS EVENING AND LESS SO FOR DYNAMICS.

700 AND 850 HPA THETA-E RIDGE ORIENTATED FROM SOUTHWEST TO NORTHEAST
OVER THE EASTERN ND INTO THE NORTHERN RED RIVER VALLEY AND LOW LEVEL
CAPES WERE AROUND 1500-2500 J/KG IN THE SAME AREA. DOWNDRAFT CAPES
WERE LOW IN THE NORTH AND RESPECTABLE IN THE SOUTH BUT AREA IS
CAPPED.

MODEL SOUNDINGS INDICATE MID LEVEL CAP BETWEEN 600 AND 700 HPA WHICH
ERODES OVER THE NORTHERN FORECAST AREA. TAMDAR SOUNDINGS THIS
AFTERNOON AT JMS HAD A GOOD CAP JUST ABOVE 800 HPA AND ABOVE 850 HPA
AT ABR. LOW LEVEL JET INCREASES THIS EVENING THEN STRONGEST WINDS
SHIFT EAST OF FORECAST AREA BY MORNING. FEW STORMS HAVE OCCURRED
OVER THE NORTHERN VALLEY. CURRENT STORMS WERE OVER NELSON AND WALSH
COUNTIES. STORMS WERE BELOW SEVERE LIMITS.

MESOSCALE ANALYSIS SHOWS 12G/KG SURFACE MIXING RATIOS HAS MOVED
NORTHWARD INTO EASTERN ND AND ADJACENT PARTS OF NORTHWEST MN.
SURFACE LIFTED INDICIES WERE LOWEST OVER EASTERN ND INTO CENTRAL SD.
VAD WIND PROFILE REMAINS SOUTH/SOUTHWEST AT 30 TO 35 KNOTS, A SLIGHT
INCREASE FROM 2 HOURS AGO. EXPECT THUNDERSTORM ACTIVITY TO SETTLE
DOWN THIS EVENING AND REMAIN IN THE NORTH. WILL UPDATE ZONES.

&&

.AVIATION...
CIGS IF ANY REMAIN VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, May 28, 5:26 AM CST, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
626 AM CDT MON MAY 28 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
626 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS WILL MOVE THROUGH PORTIONS OF WEST CENTRAL
MINNESOTA EARLY THIS MORNING. THESE SHOWERS MAY BE ACCOMPANIED BY
A RUMBLE OR TWO OF THUNDER AND ARE ONLY EXPECTED TO BRING A TENTH
OF AN INCH OR LESS OF RAIN ALONG A LIDGERWOOD TO PARK RAPIDS
CORRIDOR. MORE THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON OVER
CENTRAL NORTH DAKOTA...WHICH MAY ALSO AFFECT AREAS WEST OF THE RED
RIVER VALLEY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND GUSTS. AS WITH ANY SEVERE
THUNDERSTORM...AN ISOLATED TORNADO IS ALSO POSSIBLE. ANY STORMS
THAT DO DEVELOP WEST OF THE RED RIVER VALLEY LATER THIS AFTERNOON
ARE EXPECTED TO DEVELOP ALONG A COLD FRONT. THUNDERSTORM CHANCES
ARE MUCH LOWER ALONG AND EAST OF VALLEY LATER TODAY.

BETTER CHANCES FOR THUNDERSTORMS WILL COME TONIGHT...AND THIS TIME
THE BEST FOCUS AREA IS EXPECTED TO BE FROM CENTRAL INTO EASTERN
NORTH DAKOTA. SOME OF THESE STORMS MAY ALSO BE SEVERE...WITH LARGE
HAIL AND DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...SOME OF THE
STORMS MAY TRAIN ACROSS THE SAME AREAS...BRINGING A POTENTIAL FOR
HEAVY RAIN. THE DEVILS LAKE REGION AND PORTIONS OF NORTHEAST NORTH
DAKOTA ARE STILL SATURATED FROM RECENT RAIN EVENTS...AND THESE
AREAS WILL HAVE TO BE MONITORED ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME THUNDERSTORMS MAY LINGER ALONG AND EAST OF THE RED RIVER
VALLEY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

GODON

In the hours before

Local storm report, May 28, 8:27 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
927 PM CDT MON MAY 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          5 N HALLOCK             48.84N 96.94W
05/28/2007  F0               KITTSON            MN   PUBLIC

            CONFIRMED BRIEF TOUCHDOWN. TREE WAS TWISTED...A FEW
            SHINGLES OFF HOUSE AND FLAG POLE DOWN. A CAMPER ON JACKS
            WAS ALSO SLIGHTLY DAMAGED. OBSERVER SAW TAIL OF FUNNEL
            LIFT OFF THE GROUND NORTHEAST OF HOME.

0715 PM     HAIL             5 N HALLOCK             48.84N 96.94W
05/28/2007  M1.00 INCH       KITTSON            MN   PUBLIC

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 94 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Eddy

When
May 29, 2:10 AM CST to 2:14 AM CST
Where
Eddy County, 14.47 mi E of Brantford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.610, -98.570

Hail, Griggs

When
May 29, 2:25 AM CST
Where
Griggs County, 4.25 mi NNW of Jessie
Measured
1 in hail
Reported by
Public
Coordinates
47.590, -98.250

Enough hail fell to cover the ground.

Hail, Nelson

When
May 29, 2:35 AM CST
Where
Nelson County, 4.75 mi NE of Tolna
Measured
0.75 in hail
Reported by
Public
Coordinates
47.880, -98.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35330, 35331, 35332.